Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 618, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 30, 2003, 3:12 PM CDT for Webster County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2003, 3:12 PM CDT (20:12 UTC)
- Expired
- Jul 30, 2003, 3:40 PM CDT
- In force
- 28 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Webster County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
303 WUUS54 KJAN 302012 SVRJAN MSC155-302040- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 311 PM CDT WED JUL 30 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEBSTER COUNTY IN NORTH CENTRAL MISSISSIPPI * UNTIL 340 PM CDT * AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF MANTEE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR MANTEE AT 330 PM CDT HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3378 8937 3361 8936 3360 8905 3379 8905 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:52 PM CDT, 20 minutes earlier.
Area forecast discussion, Jul 30, 2:52 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 252 PM CDT WED JUL 30 2003 MAIN FORECAST CHALLENGE THIS PACKAGE: RAIN CHANCES THROUGH THE ENTIRE FORECAST PACKAGE A RATHER PREDICTABLE WEATHER PATTERN CONTINUES ACROSS THE FORECAST AREA THIS AFTERNOON. SUBJECTIVE ANALYSIS EARLY THIS AFTERNOON HAS THE NOW STATIONARY FRONT FROM ABOUT SPRINGFIELD MISSOURI TO CHATTANOOGA TENNESSEE. AS EXPECTED...AN MCS DEVELOPED LATE LAST NIGHT AND MOVED ACROSS THE MID-SOUTH OVERNIGHT. WITH SEVERAL SHORTWAVES CONTINUING TO MOVE ACROSS THE FORECAST AREA...I EXPECT MORE OF THE SAME AGAIN TONIGHT. IN FACT...RADAR SHOWS WHAT COULD BE THE BEGINNINGS OF TONIGHTS COMPLEX JUST NORTHWEST OF THE ARKLATEX. AS THE UPPER-LEVEL LOW PINWHEELS INTO THE GREAT LAKES REGION DURING THE END OF THE WEEK...THE FRONT SHOULD MOVE A LITTLE FURTHER INTO THE FORECAST AREA AND GRADUALLY WEAKEN. ANOTHER FRONTAL SYSTEM IS FORECAST TO GET CRANKED UP OVER THE CENTRAL AND NORTHERN PLAINS AND MOVE INTO THE MID- AND LOWER MISSISSIPPI VALLEY BY SATURDAY. WITH SHORTWAVES CONTINUING TO ROTATE THROUGH THE LONGER WAVE TROUGH... THIS SPELLS MORE OF THE SAME FOR THE SHORT TERM...WITH THE FOCUS FOR CONVECTIVE ACTIVITY SHIFTING A LITTLE FURTHER SOUTH. RELATIVELY SPEAKING...FRIDAY COULD BE THE DRIEST DAY IN THE SHORT TERM...AS 850 MB THETA-E VALUES DROP TO ALMOST 330K OVER OUR NORTHERN COUNTIES. I PLAN ON LEAVING THE STATUS QUO GOING OVER OUR SOUTHERN COUNTIES/PARISHES...BUT REDUCE THE RAIN CHANCES OVER OUR NORTHERN COUNTIES A LITTLE. REGARDING THE RISK OF SEVERE WEATHER...THE JET STRUCTURE IS SOMEWHAT OUT OF PHASE WITH THE REST OF THE SYSTEM. COMBINED WITH A RATHER WEAK MID-LEVEL FLOW...THE RISK FOR WIDESPREAD SEVERE WEATHER IS LOW. HOWEVER...I CANNOT RULE OUT A FEW PULSE-TYPE STORMS THROUGH THURSDAY. LATE THIS WEEKEND BEARS WATCHING THOUGH...AS AN 80 KNOT JET STREAK AT 200 MB DIVES SOUTHEAST INTO THE FORECAST AREA. THE SHEAR MAY BE A LITTLE BETTER ABOUT THIS TIME AS WELL. UNFORTUNATELY...IT DOESNT LOOK LIKE THERELL BE A WHOLE LOTTA CHANGE IN THE OVERALL WEATHER PATTERN FROM SUNDAY THROUGH WEDNESDAY. THE VARIOUS LONG RANGER MODELS...INCLUDING THE GFS... CANADIAN...ECMWF...NOT TO MENTION THE ENSEMBLES...ALL MAKE IT VERY HARD NOT TO LEAN TOWARD AT LEAST CLIMATOLOGICAL TEMPERATURES AND RAIN CHANCES. A FRONT IS EXPECTED TO REMAIN VERY NEAR THE FORECAST AREA THROUGH WEDNESDAY... AS SEVERAL SHORTWAVES DIVE DOWN AND ENTER THE BASE OF THE LONGWAVE TROUGH. AMPLE BOUNDARY LAYER MOISTURE AND VARIOUS OUTFLOW BOUNDARIES SHOULD ALLOW SOME SHOWERS AND THUNDERSTORMS TO BE SEEN EACH DAY. THE DIFFICULTY WILL COME IN TRYING TO PINPOINT (AT LEAST THIS FAR OUT) EXACTLY WHEN AND WHERE THEY WILL FIRE. LIKE I SAID BEFORE...ILL HEAD TOWARD CLIMATOLOGY WITH CHANCE WORDING FOR SHOWERS AND STORMS THROUGH THE EXTENDED. I MAY BUMP UP OVERNIGHT LOWS A TAD...BUT HIGHS SHOULD BE JUST ABOUT NORMAL. ISC GRIDS HAVE BEEN SENT. PRELIMINARY NUMBERS ARE LISTED BELOW. FIRST PERIOD RAIN CHANCES ARE SUBJECT TO CHANGE BASED ON THE LATEST RADAR IMAGES. FCSTID = 10 JAN 73 89 73 92 / 50 40 40 20 MEI 73 89 72 92 / 50 50 40 20 .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS
Hazardous weather outlook, Jul 30, 4:22 AM CDT, 10 hours 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 310922- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 422 AM CDT WED JUL 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TODAY ACROSS PORTIONS OF SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA AND CENTRAL MISSISSIPPI. THE STRONGER STORMS WILL BE LOCATED MAINLY NORTH OF INTERSTATE 20. GUSTY WINDS TO 40 MPH...FREQUENT LIGHTENING AND PERIODS OF HEAVY RAIN ARE EXPECTED WITH THE STRONGER STORMS. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING WIND GUSTS TO 60 MPH. A FRONTAL BOUNDARY SAGGING SOUTHEAST THROUGH THE AREA TODAY WILL SERVE AS A FOCUS FOR AFTERNOON THUNDERSTORM ACTIVITY. A WAVE MOVING ALONG THE BOUNDARY ALONG WITH INSTABILITY ASSOCIATED WITH DAILY HEATING WILL SERVE FORCING MECHANISMS THAT WILL ENABLE THE STRONG STORMS TO DEVELOP. THE PRESENCE OF MODERATE FLOW IN THE LOWER AND MIDDLE LEVELS AND RELATIVELY FAVORABLE UPPER LEVEL JET POSITIONING WILL ENABLE A FEW OF THE STORMS NORTH OF INTERSTATE 20 TO BRIEFLY BECOME SEVERE. HOWEVER...THE THUNDERSTORM DEVELOPMENT COULD BE DELAYED UNTIL AFTERNOON IN THE NORTH DUE TO THE PRESENCE OF A CIRRUS SHIELD IN THE MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... ...DAYS TWO AND THREE...THURSDAY AND FRIDAY... SCATTERED STRONG THUNDERSTORMS WITH ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL MISSISSIPPI AND EAST CENTRAL LOUISIANA THURSDAY AFTERNOON...MAINLY SOUTH OF INTERSTATE 20. WIND GUSTS TO 40 MPH...FREQUENT LIGHTENING AND PERIODS OF HEAVY RAIN ARE EXPECTED WITH THE PASSAGE OF THE STORMS. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE. AS THE FRONTAL BOUNDARY CONTINUES TO SLOWLY MOVE TO THE SOUTHEAST...ANOTHER WAVE WILL PROPAGATE EASTWARD ALONG THE BOUNDARY. LOWER AND MIDDLE LEVEL WIND FLOWS WILL AGAIN INCREASE TO MODERATE SPEEDS. HOWEVER...UPPER LEVEL JET POSITIONING IS EXPECTED TO BE SLIGHTLY OUT OF ALIGNMENT. SO ORGANIZED SEVERE WEATHER ACTIVITY IS NOT EXPECTED...ONLY ISOLATED WITH THE MAIN THREAT BEING WIND GUSTS. ...DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 1:00 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 30 min |
| Jul 30, 2:40 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 45 min |
| Jul 30, 2:45 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 45 min |
| Jul 30, 3:02 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 28 min |
| Jul 30, 3:50 PM CDT | Severe Thunderstorm Warning | JAN | Montgomery | 45 min |
| Jul 30, 4:16 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 44 min |
| Jul 30, 4:31 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 39 min |
| Jul 30, 6:51 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 59 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.